Maryland, 2017Damaging Winds in Maryland, August 1, 2017
August 1, 2017 · NWS LWX · 2 events in 2 counties and zones
An unstable atmosphere led to a couple thunderstorms becoming severe.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An unstable atmosphere led to a couple thunderstorms becoming severe.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 1, 9:04 AM EST, 3 hours 56 minutes earlier.
Area forecast discussion, Aug 1, 9:04 AM EST, 3 hours 56 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
1004 AM EDT Tue Aug 1 2017
.SYNOPSIS...
High pressure will hold across the area today and then will
move offshore Wednesday and Thursday. A cold front is expected
to cross the area late Friday or early Saturday. High pressure
will return on Sunday.
&&
.NEAR TERM /THROUGH TONIGHT/...
Only a few strands of mid and high level clouds under high
pressure this morning. The main focus of the forecast today and
tonight will be shortwave energy carving out a bit of a trough
in 500 mb flow, which is currently entering the lower Ohio
Valley. Initially, any convective development should be tied to
the terrain. Coverage may be a bit better today owing to less
mid level stability. Also wouldn't totally rule out an isolated
shower forming on a bay breeze front given less capping than
yesterday. Coverage over the highlands and into the Shenandoah
Valley may increase during the late afternoon/early evening as
the trough approaches. Deep layer shear is weak, so would still
only expect disorganized pulse storms.
Due to the timing of the shortwave trough, believe there may be
a few showers/a thunderstorm that linger well into the evening.
Models continue to dwindle coverage in the diurnal minimum east
of the Blue Ridge, but wouldn't totally rule out a stray shower
or two persisting overnight. At the very least, have broken
cloud cover, which will yield mostly cloudy wording, and could
somewhat mitigate the valley fog that occurred this morning.
Lows will be in the mid to upper 60s with lower 70s in the urban
areas.
&&
.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
Shortwave energy will still be migrating across the area on
Wednesday, so there will be a continued risk for widely
scattered showers and thunderstorms. Once again, have focused
PoPs north/west of Baltimore and Washington where forcing will
be greater, but there could be a shower or storm just about
anywhere. Will try to keep mention of thunder in the mid-late
afternoon hours, but GFS suggesting that there will be decent,
uncapped instability prior to noon.
There will still be some vorticity in the mean flow Thursday,
but it should be less...and confined more to the highlands...
as the trough axis retrogrades in response to another
vigorous/amplified shortwave. Still have chance PoPs in the
mountains, and slight chance Blue Ridge/foothills.
Temperatures will be comparable, and seasonable, through the
period.
&&
.LONG TERM /FRIDAY THROUGH MONDAY/...
A cold front will approach the Mid-Atlantic region Friday. Showers
and thunderstorms are possible Friday afternoon into the evening as
the front approaches the Appalachians. The cold front is expected to
cross the Mid-Atlantic region late Friday into Saturday. This will
likely suppress convection however details are uncertain at this
time. The front will likely exit to the east by Saturday afternoon.
NW winds and dry conditions will move into the region Saturday
evening reducing the humidity. High pressure will move overhead
Sunday. Slightly below normal temperatures are expected this
weekend.
High pressure will move off the coast Sunday night and return flow
begins Monday. Unsettled weather conditions may kick off the
work week.
&&
.AVIATION /14Z TUESDAY THROUGH SATURDAY/...
VFR conditions anticipated for the valid TAF period at this
time. Expect widely scattered showers or a thunderstorm to
develop with peak heating today. Coverage will be very sparse,
so it is highly unlikely that any terminal will be affected.
That very low risk will carry into the evening. MRB/CHO will
best candidates as they will be closest to the better forcing.
Further, those same sites stand the higher chance at fog
development late tonight into Wednesday morning.
The pattern will be similar Wednesday and Thursday. Early
morning patchy fog will give way to widely scattered
showers/thunderstorms. Skill in details low at this time.
There is a low chance of flight restrictions Fri-Sat.
&&
.MARINE...
Light/variable winds will become onshore late today, and turn
south tonight. Flow will generally stay at or below 10 kt
through Wed morning, although there may be a hint of southerly
channeling late tonight. South flow will then prevail through
midweek. Winds may approach Small Craft Advisory thresholds
each evening due to channeling.
South winds expected on the waters Fri. A cold front will cross
the waters Saturday. SCA conditions are possible for portions of the
waters during this time.
&&
.TIDES/COASTAL FLOODING...
Water level departures have eased to around a half foot. No
additional inundation anticipated at this time, though may have
to monitor mid to late week as southerly flow resumes.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...None.
&&
SYNOPSIS...HTS
NEAR TERM...ADS/HTS
SHORT TERM...HTS
LONG TERM...HSK
AVIATION...ADS/HSK/HTS
MARINE...HSK/HTS
TIDES/COASTAL FLOODING...HTS/ADS
Hazardous weather outlook, Aug 1, 4:09 AM EST, 8 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
509 AM EDT Tue Aug 1 2017
ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-020915-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
509 AM EDT Tue Aug 1 2017
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-020915-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
509 AM EDT Tue Aug 1 2017
This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Thunderstorm Wind, Frederick
- When
- August 1, 1:00 PM EST
- Where
- Frederick County, 1.96 mi WNW of Frederick Jct
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 39.391, -77.434
A tree fell onto a vehicle near the intersection of Farmbrook Drive and Brace Court. Several other trees were down in the area.
Thunderstorm Wind, Montgomery
- When
- August 1, 5:18 PM EST
- Where
- Montgomery County, 1.82 mi N of Takoma Park
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 38.996, -77.006
Wires and a pole were down near the intersection of Piney Branch Road and Sligo Creek Parkway.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, August 1 to 4, 20176 deaths · 1 event
- Excessive Heat in Oregon, August 1 to 4, 20172 deaths · 2 events
- High Surf in New Jersey, August 1, 20171 death · 1 event
- Flash Flooding and Flooding in California, August 1 to 3, 2017$318,000 · 56 kt wind · 15 events
- Drought in Guam, August 1 to 31, 2017$100,000 · 2 events
- Flash Flooding and Hail in Kentucky, August 1 to 3, 2017$65,000 · 1 in hail · 7 events
- Hail and Damaging Wind in Michigan, August 1, 2017$70,000 · 1 in hail · 2 events
- Flash Flooding and Flooding in New Jersey, August 1 to 3, 2017$60 · 52 kt wind · 42 events
- Heat in Washington, August 1 to 10, 20175 injured · 1 event
- Flash Flooding and Damaging Winds in Arizona, August 1 to 4, 2017$41,000 · 52 kt wind · 11 events
- Hail and Damaging Winds in Indiana, August 1, 20173 injured · $8,000 · 1 in hail · 6 events
- Flooding and Hail in Pennsylvania, August 1 to 5, 2017$50 · 1 in hail · 26 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 716536, 716537.